What Should I do About a Darvocet&Reg; Overdose?

Tricia Christensen
Tricia Christensen

A Darvocet® overdose is a highly dangerous and life threatening condition, and the first thing people should do if they suspect someone else has overdosed on this medication, or they believe they may have taken too much accidentally is to contact emergency services. There are two reasons why Darvocet® can be so dangerous when taken in excess. It contains acetaminophen, which can damage the liver and it has dextropropoxyphene, which is highly toxic.

A Darvocet overdose will cause stomach pain.
A Darvocet overdose will cause stomach pain.

Unfortunately, this medication or others containing dextropropoxyphene can be used to intentionally cause death, and this is a reason why Darvocet® is seldom prescribed to people who have suicidal intentions or who take antidepressants or other mood stabilizing medications. Also, dextropropoxyphene is highly addictive, and bears some similarity to methadone. When people suffer from addiction to this substance, it can be easy for them to take too much of it in levels that will result in Darvocet® overdose. In November 2010, the manufacturer of Darvocet® voluntarily withdrew the drug from the US market due to concerns about heart rhythm abnormalities.

A Darvocet overdose may result in coma.
A Darvocet overdose may result in coma.

There are many medical signs that can suggest Darvocet® overdose. People may have jaundiced skin or yellowing of the eyes, or alternately the skin can have a blue tint. Breathing can be suppressed or faint, and heart rate may slow or be irregular. Those who’ve overdosed may fall asleep or seem confused or extremely sedated. Other symptoms that can be present are nausea and vomiting, extreme stomach pain, diarrhea, and profuse sweating. Seizures may occur, breathing can stop, and if the condition is untreated a person may lapse into a coma and/or die.

It is important that people not wait for these symptoms to present if they know Darvocet® overdose has occurred. Instead, people should call emergency services right away. They can give useful information, if they have it, such as suspected amount of overdose, and if any other drugs were taken at the same time. Other information that may be requested are things like age of the person who took the overdose and approximate weight. It is okay when a person doesn’t have this information, and they shouldn’t spend time trying to figure it out before calling emergency services.

People should especially be advised that they should not attempt to induce vomiting if a Darvocet® overdose occurs, and they also should not give the person who overdosed any type of food or drink unless instructed to do so by emergency services. Instead, the best bet is to wait for emergency services and to stay by the side of the person who has taken too much of this drug. Do not allow this person to move around much since this may accelerate drug effects.

Other medications that warrant the same cautions are any that contain dextropropoxyphene, which is sometimes written as propoxyphene. These can be lethal in a very short period of time and should always be used exactly as prescribed by a physician. A few drugs that contain this substance include Darvon, and Darvocet-N. Some cough syrup medications, though this is not frequent anymore, may have propoxyphene too.

Tricia Christensen
Tricia Christensen

Tricia has a Literature degree from Sonoma State University and has been a frequent wiseGEEK contributor for many years. She is especially passionate about reading and writing, although her other interests include medicine, art, film, history, politics, ethics, and religion. Tricia lives in Northern California and is currently working on her first novel.

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: